05282017Headline:

Houston, Texas

HomeTexasHouston

Email Scott Kappes
Scott Kappes
Scott Kappes
Contributor • (866) 529-2400

Topamax Linked to Increased Risk of Oral Brith Defects

2 comments

The FDA recently issued a warning to healthcare professionals to not prescribe the popular migraine medication Topamax to women who are pregnant or plan to become pregnant due to a high risk or oral birth defects such as cleft lip or cleft palate.

Topamax was originally approved by the FDA as an anticonvulsant, but now is most commonly prescribed for migraine headache prevention. Topamax is also used to treat many other ailments and including bi-polar disorder.

Oral birth defects, like cleft lip and palate, occur in the first trimester of pregnancy when the lip or palate does not fuse correctly. The use of Topamax during the first trimester can greatly increase the risk of a child developing an oral defect.

Due to the fact that many are unaware that they are pregnant for at least a portion of the first trimester, it is extremely important for women of child bearing age to exercise great caution while taking Topamax.

2 Comments

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. Megan says:
    up arrow

    I just found out this morning that I am approximately 4 weeks pregnant. I have been on topamax the entire time. I take 100mg in the morning and 100mg at night for migraines. When I started to notice the symptoms of pregnancy as this not my first child I stopped taking the topamax immediately just to be safe prior to my appointment to confirm the pregnancy because I knew there was some risk but nothing like this. Now I’m worried that something may be wrong with my child. I addressed my concerns with my physician this morning and she said that I should be fine because I stopped it early and I came in to see her. But should I really be worried since I’m 4 weeks in and have been taking a high dose the whole time before now?

  2. Scott Kappes says:
    up arrow

    Megan,
    I would trust the advise of your physician. Thankfully you stopped taking the medication as soon as you suspected that you may be pregnant. I wish you a very happy and healthy pregnancy.